These Everyday Medicines Can Trigger Ringing in The Ears

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. This is weird because they weren’t doing that last night. So you start thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.

Could it be the aspirin?

You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And if so, should you stop using it?

What’s The Link Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been reported to be associated with a number of medications. But those rumors aren’t exactly what you’d call well-founded.

The common notion is that tinnitus is widely seen as a side effect of a diverse range of medications. But the truth is that only a small number of medications result in tinnitus symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some theories:

  • Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
  • Starting a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re using the medication to manage that causes stress. And stress is commonly linked to tinnitus. So it isn’t medicine causing the tinnitus. It’s the stress of the entire ordeal, though the misunderstanding between the two is rather understandable.
  • Tinnitus is a relatively common affliction. Persistent tinnitus is a problem for as many as 20 million people. When that many people deal with symptoms, it’s unavoidable that there will be some coincidental timing that appears. Enough individuals will begin using medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.

What Medications Are Linked to Tinnitus

There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Link

There are some antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are typically only used in extreme cases and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medicine

Diuretics are often prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but normally at considerably higher doses than you may typically encounter.

Aspirin Can Trigger Ringing in Your Ears

It is possible that the aspirin you used is causing that ringing. But the thing is: Dosage is again very significant. Usually, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by normal headache doses. But when you stop using high doses of aspirin, fortunately, the ringing tends to recede.

Consult Your Doctor

There are some other medicines that might be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. That’s why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

You should also get checked if you start experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions? Talk To Us.